Mortality Risk of Clostridioides difficile Infection Increased With Proton Pump Inhibitor Use

Proton pump inhibitor use was cited as the only avoidable risk factor for mortality in patients with Clostridioides difficile infection.

Gut dysbiosis caused by proton pump inhibitor (PPI) use was associated with an increased mortality risk among patients with Clostridioides difficile infection (CDI), according to study findings published in Microbiology Spectrum.

Characterized by diverse clinical presentations, from mild diarrhea to fulminant toxic colitis, CDI is a known risk factor for mortality in patients with acute and chronic illnesses. A recent study showed that up to 23% of all-cause hospital deaths in Europe were attributable to CDI.

“Because the global population is aging and chronic diseases and hospitalizations are increasing, there is an unmet need to identify manageable risk factors and avoid them to reduce CDI-associated death,” the study authors wrote.

Among these potential risk factors, PPIs, which are frequently prescribed by health care providers to ameliorate gastroesophageal reflux disease and prevent gastrointestinal ulcers and bleeding in elderly and chronically ill patients, have been linked with various adverse effects, including CDI and gut dysbiosis.

“Therefore, it is essential to clarify the safety of PPI use in chronically ill patients, particularly those with CDI,” the researchers noted.

They enrolled a total of 306 patients with diarrhea and clinical suspicion of CDI who underwent stool tests for the infection through polymerase chain reaction–based detection of the toxin B gene (tcdB) between August 2016 and July 2018.

Fecal samples were collected prospectively for microbiota analysis after the launch of the study in July 2017 and were available for 145 patients; 79 and 66 fecal samples were from those with a final diagnosis of CDI and the non-CDI group, respectively.

Risk factors associated with death within 180 days were identified using Cox regression analysis, with fecal microbiota determined through bacterial 16S rRNA gene sequencing.

Of the patients with diarrhea, 240 (mean age, 69.1 years) were positive for tcdB and diagnosed with CDI, of whom 91 died within 180 days. Multivariate analysis showed several independent risk factors associated with overall mortality in patients with CDI:

  • male sex (adjusted HR [aHR], 1.73; 95% CI, 1.06 to 2.82),
  • high Charlson Comorbidity Index (aHR, 1.18; 95% CI, 1.09-1.28) and McCabe (aHR, 2.39; 95% CI, 1.30-4.39) scores,
  • high serum C-reactive protein levels (aHR, 1.01; 95% CI, 1.00-1.01),
  • low hematocrit levels (aHR, 0.92; 95% CI, 0.88-0.97),
  • low absolute eosinophil counts (aHR, 0.14; 95% CI, 0.03-0.61),
  • high neutrophil/lymphocyte ratios (aHR, 1.03; 95% CI, 1.01-1.04), and
  • daily PPI use (aHR, 1.20 per week; 95% CI, 1.01-1.43).

Cumulative analyses further confirmed the association of duration-dependent PPI use with a high mortality rate.

Fecal microbiota analyses showed associations of decreased relative abundance of Ruminococcus gnavus (P = .001) and Prevotella copri (P = .025) and increased relative abundance of Parabacteroides merdae (P = .001) and Clostridioides difficile (P = .040) with higher mortality rates in patients with CDI. Notably, these microbiota changes were correlated with the duration of PPI use.

“Prolonged PPI use perturbs the gut microbiome and disrupts homeostasis, resulting in deterioration and death, particularly among chronically ill patients,” the researchers concluded. “Our findings provide a rationale for the cautious use of PPIs in patients with CDI and other chronic illnesses.”

Reference

Lin CY, Cheng HT, Kuo CJ, et al. Proton pump inhibitor-induced gut dysbiosis increases mortality rates for patients with Clostridioides difficile infection. Microbiol Spectr. 2022;e0048622. doi:10.1128/spectrum.00486-22